Saturday , March 24 2018
Home / HEALTH EDUCATION / Diabetes / How to Control Hypoglycemia
Hypoglycemia Low Sugar

How to Control Hypoglycemia

Hypoglycemia is low blood sugar. It is also known as an Insulin Reaction or Hypoglycemic Reaction.

low blood sugar, or hypoglycemia, occurs when your brain and body are not getting enough sugar. For most people whose blood sugar is kept in the near normal range, less than 70 mg/dl can be considered low, or hypoglycemic.

Hypoglycemia due to hormone deficiencies such as hypopituitarism or adrenal insufficiency usually ceases when the appropriate hormone is replaced.

You can have hypoglycemia if you are taking

  1. Insulin
  2. Sulfonylurea-diabetes pills  (glibenclamide, glimepiride, glipizide, gliclazide, glyburide)
  3. Nateglinide or repaglinide


  • Increased hunger
  • Shakiness
  • Increased perspiration
  • Unconsciousness
  • Abnormal behavior
  • Palpitations
  • Nervousness
  • Inability to concentrate
  • Slurred speech
  • Blurred vision


  • Check blood sugar
  • If less than 70 give 2 teaspoon of glucose(if not available give sugar ,chocolate or whatever is available)
  • If person is drowsy or unconscious place the sugar under the tongue (sub lingual area)
  • Recheck blood sugar in 15 minutes if still less than 70, again sugar or whatever is available at that time
  • Once sugar is more than 70 give snack or meal to prevent repeat hypoglycemia
  • Do not skip or delay meals or snacks
  • Person should not take too much insulin or eat few carbohydrates
  • Person should not do excessive exercise
  • Person should not drink alcohol, especially without eating carbohydrates
  • If the person  is taking sulfonylurea (diabetes pills), it is better to hospitalize the person as there could be recurrent hypoglycemia
  • In case you record a low (less than 70) blood sugar reading on glucometer it also needs similar correction as mentioned above. Also asymptomatic hypoglycemia can be more dangerous as it suggests your body is unable to respond to hypoglycemia
  • In case of person with recurrent hypoglycemia it is advisable to keep injection Glucagon  at hand. It is given as 1 mg subcutaneously (like insulin) (with consulting Doctor)
  • Always wear  medical alert identification necklace or bracelet and wallet card, so that in an emergency others will know that you  have diabetes
  • Adjust your medication or eat additional snacks if you increase your physical activity.  The adjustment depends on the blood sugar test results and on the type and length of the activity ( with consulting Doctor)
  • Always train family members and friends, how to use Glucagon Emergency Kit

Report hypoglycemia to your Doctor as early as possible so as to  modify your medications to recurrent Hypoglycemia